Starting Depakote. Does it work? Please share ur experience

Hello everyone,
Just want to start by saying thanks to you all for this board. I was a member of the dizzy lounge board for awhile and it is now gone. I have had mav for about 6 years and had been having pretty good results on Nadolol 10 mg 2 x per day but have to taper off and try something new because it is dropping my blood pressure too much recently. My neurologist has suggested Depakote, splitting the 250 mg pill in two and taking 2 x 'a daily. Please share any advice or experience you may have on success, dosages for starting and how long it takes to work. I have to taper off nadolol 10 mg daily one week and 5 mg following week. Thanks again, jeanette

Good luck to you! Depakote was not helpful to me, but that does not mean it will not work for you. Read up on the side effects, be mindful and take good care of yourself, please.

Thanks NH Girl,

I have not tried it yet. Still on 10 mg nadolol daily waiting to see if my blood pressure will come back up and if that smaller amount will control my dizziness. I got off of it too fast and was having withdrawals. Now that I have to b back on for another couple of weeks I hope it will work and I can avoid taking Depakote . Not crazy about the side effects but it seems all of the medicines my dr offered have a lot o bad side effects possible.

Jeanette

Have you tried increasing your salt intake a little to help bring your BP back up? I have normally low blood pressure too and when it started to go too low on my beta blocker, this is the advice my doctor gave me. It did help bring my BP up some.

Angela

Hi Angela.

I have been eating a lot more salt over the past few days and have been drinking tons more water than I was before. My blood pressure is still low but seems to b gettin a lil higher in the daytime when I am up and about. It’s still Scary low in the am. 90/68 this am and going up to 105 or so. I have only been on the 10 mg of nadolol for 6 days now. I heard from my new dr that after 2 weeks the blood pressure should come up a lil bit and tiredness should subside. Do you always hav to eat a lot of salt or was it just in the beginning? The new dr also gave me a prescription for an anti inflammatory that should help abort the dizziness. If the 10 mg nadolol does not help after a few more weeks the dr wants to add 25 mg Zoloft. That seems a better option for me than the Depakote. What medications do you take? Thanks for the reply.

Jeanette

— Begin quote from "DizzyJ"

Hi Angela.

I have been eating a lot more salt over the past few days and have been drinking tons more water than I was before. My blood pressure is still low but seems to b gettin a lil higher in the daytime when I am up and about. It’s still Scary low in the am. 90/68 this am and going up to 105 or so. I have only been on the 10 mg of nadolol for 6 days now. I heard from my new dr that after 2 weeks the blood pressure should come up a lil bit and tiredness should subside. Do you always hav to eat a lot of salt or was it just in the beginning? The new dr also gave me a prescription for an anti inflammatory that should help abort the dizziness. If the 10 mg nadolol does not help after a few more weeks the dr wants to add 25 mg Zoloft. That seems a better option for me than the Depakote. What medications do you take? Thanks for the reply.

Jeanette

— End quote

Mine is equally low, often even lower. Sometimes even 80’s/50’s, especially in the morning. I was told by several different doctors, including my cardiologist, not to worry – that it’s not a problem at all, unless you become symptomatic. The way you would know is if you start actually fainting or have a real problem standing up from a laying or sitting position, these sorts of things. That’s why I’ve just let it go now, instead of checking my BP every minute. I do happen to get split second faint feelings every now and then, but it’s not my BP doing that, b/c when I check it at those times, it happens to be low normal – and I never come close to actually fainting. Yes, after 2 weeks, according to my doctors and pharmacist, the body does adjust more to the beta blocker, so you really do need to give it at least that long. I still do eat more salt than I did previous to taking the beta blocker. Maybe I should check my BP again now, given how much time has passed, b/c it may not be as low, in which case, I can cut back on the salt. I doubt it though, b/c my BP has always been low, even before the med.

I take Cipralex (Lexapro) 20 mg for an anxiety disorder, the beta blocker Bystolic ( Nebivolol) at 7.5 mg once daily, and usually a .5 Ativan for the dizziness. I started the Bystolic through my cardiologist for benign but uncomfortable palpitations. This was before seeing a neurologist in March who diagnosed me with migraine associated disorder as well. He started me on Coenzyme Q10 (400 mg) b/c I was reluctant to take more drugs, but given how this hasn’t worked, and I am relying on Ativan, I have no doubt that when I see him again, he will start me on a medication for MAV. He had mentioned the possibility of starting with Elavil (ampitripyline).

Hope this helps,
Angela

Thanks Angela,

I am really hopeful that the nadolol will work. One week more to wait for bp to come up more. Still dizzy and sometimes if I check my bp it’s I the 80s. So it’s hard to tell if it’s the bp or the mav. The neurologist who diagnosed me w silent migraine put me on nadolol bc one of my symptoms is tachycardia. I wonder if this is a common thing w mav since you get palpitations also. I put a post up about the NSAIDs to see if anyone has had luck w them stopping the dizzies. Good luck w the new medicine. My new dr did mention noritryptline and verapamil as options to try if what we’re doing now doesn’t work. I have seen a lot of ppl on this board hav a lot of good results with nori.

Jeanette

— Begin quote from "DizzyJ"

Thanks Angela,

I am really hopeful that the nadolol will work. One week more to wait for bp to come up more. Still dizzy and sometimes if I check my bp it’s I the 80s. So it’s hard to tell if it’s the bp or the mav. The neurologist who diagnosed me w silent migraine put me on nadolol bc one of my symptoms is tachycardia. I wonder if this is a common thing w mav since you get palpitations also. I put a post up about the NSAIDs to see if anyone has had luck w them stopping the dizzies. Good luck w the new medicine. My new dr did mention noritryptline and verapamil as options to try if what we’re doing now doesn’t work. I have seen a lot of ppl on this board hav a lot of good results with nori.

Jeanette

— End quote

Hi Jeanette,
Has your BP increased any in the last day or so? I know what you mean by not knowing if the dizziness is MAV or something else. Yes, I had periodic tachycardia too, before starting the beta blocker. I also get some ectopic beats which became more noticeable and problematic during perimenopause. I do strongly feel that the palps make my MAV worse and vice versa. Thus, I also wonder if other people with palpitations and MAV sense that one worsens the other, so it was very interesting to hear that you wonder about that too.

I saw a cardiologist for the tach and palps before I saw my neurologist, and the cardio put me on the beta blocker Bystolic (Nebivolol) b/c it is a selective type and has less side effects. I’m wondering if I should not be switched to propranolol or nadolol, both of which are non-selective beta blockers. Maybe they would work on my MAV too, since the nebivolol is not helping at all. On the other hand, maybe it makes no difference to MAV whether it is a selective or non-selective beta blocker … but it’s worth asking about.

Btw, I tried an experiment this morning of taking an NSAID (ibuprophen) to see whether it would help with the dizziness and it has helped some. I’ve not taken any in awhile b/c I do not have frequent, severe migraines, but rather the mild, vaguely there type. I have experienced severe migraine with nausea but only infrequently. My problem right now is more the chronic dizziness and night-time auras. What are your main symptoms?

Angela